Kansas, 2006Damaging Wind in Kansas, August 26, 2006
August 26, 2006 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 26, 5:19 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 26, 5:19 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT SAT AUG 26 2006
.AVIATION...
FOR THE 00Z TAFS...NO MAJOR CHANGES TO PREVIOUS ISSUANCE. WE DID
BUMP BACK THE TEMPO GROUP AT KJLN TO 01Z-03Z. LINE OF THUNDERSTORMS
ACROSS SOUTHEAST KANSAS CONTINUES TO MAKE EASTWARD MOVEMENT...WITH
SOME DEVELOPMENT OUT AHEAD OF THE INITIAL LINE. ANOTHER WAVE OF
SHOWERS AND THUNDERSTORM WILL DEVELOP MUCH LATER TONIGHT AND SPREAD
EASTWARD TOWARD KJLN AND KSGF NEAR SUNRISE. CONDITIONS ARE EXPECTED
TO IMPROVE FROM MID MORNING THROUGH MUCH OF THE DAY. MORE SHOWERS
AND THUNDERSTORMS MAY BUBBLE DURING THE AFTERNOON HEATING...
ESPECIALLY WESTWARD TOWARD KJLN...BUT WILL JUST MENTION CB AT THIS
TIME.
SCHULTZ
&&
.DISCUSSION /ISSUED 308 PM CDT SAT AUG 26 2006/...
TONIGHT...FOCUS WILL BE ON A SURFACE FRONT JUST TO THE NORTH AND
WEST OF THE FORECAST AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS FEATURE LATE THIS AFTERNOON AND THIS EVENING. THE
STORMS ARE THEN EXPECTED TO CONSOLIDATE AND PUSH ACROSS CENTRAL
MISSOURI. CONSIDERED A FLASH FLOOD WATCH FOR THE NORTHERNMOST
COUNTIES IN THE FORECAST AREA...BUT DECIDED TO HOLD OFF UNTIL THE
TRACK OF THE CONVECTIVE CLUSTER IS MORE CLEAR. IF THIS CONVECTION
APPEARS THAT IT WILL TRACK OVER THE SAME AREAS THAT RECEIVED HEAVIER
RAINFALL OVER THE PAST 48 HOURS...A WATCH WILL LIKELY BE NEEDED.
WILL PASS THIS CONCERN ON TO THE EVENING SHIFT. FORECAST ATMOSPHERIC
PROFILES ALSO INDICATE A THREAT FOR A FEW DAMAGING WIND GUSTS AND
PERHAPS SOME MARGINALLY SEVERE HAIL. MAIN THREAT FOR SEVERE STORMS
WOULD BE OVER KANSAS/FAR WESTERN MISSOURI COUNTIES THIS
EVENING...AND OVER NORTHERN COUNTIES WITH CONVECTIVE CLUSTER
OVERNIGHT.
SUNDAY THROUGH MONDAY NIGHT...A STRONGER UPPER LEVEL LOW WILL SWING
OUT OF THE CENTRAL ROCKIES INTO THE PLAINS. ENOUGH SUPPORT WILL
FINALLY EXIST FOR THE FRONT TO MOVE THROUGH THE FORECAST AREA.
EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH THE INITIAL
FRONTAL SURGE LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. A SECONDARY
SURGE IS THEN EXPECTED FROM MONDAY INTO MONDAY NIGHT. MORE SHOWERS
AND STORMS WILL ACCOMPANY THIS SURGE. TEMPERATURES WILL BE FAIRLY
CLOSE TO SEASONAL AVERAGES...WITH EVEN SOME BELOW NORMAL VALUES ON
MONDAY.
TUESDAY THROUGH WEDNESDAY...WILL TAPER POPS FROM NORTHWEST TO
SOUTHEAST AS THE FRONT DEPARTS THE REGION. WOULD NOT BE SURPRISED TO
SEE SOME LINGERING SHOWERS WITH AN UPPER LEVEL TROUGH/DEPARTING JET
STREAK IN THE VICINITY...ESPECIALLY ON TUESDAY. TEMPERATURES WILL
AGAIN BE NEAR NORMAL.
WEDNESDAY NIGHT THROUGH FRIDAY...EXPECT A PERIOD OF UPPER LEVEL
RIDGING AS THE LOWER HEIGHTS OVER THE OHIO VALLEY/GREAT LAKES
FINALLY PULL TO THE EAST. HAVE GONE MAINLY DRY FOR THIS
PERIOD...WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Aug 26, 7:03 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT SAT AUG 26 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
803 PM CDT SAT AUG 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS PRODUCING WIND GUSTS IN EXCESS OF 60 MPH
AND HAIL TO THE SIZE OF QUARTERS. HEAVY RAINFALL WILL CAUSE
LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT HAVE RECEIVED HEAVY
RAINFALL OVER THE LAST TWO DAYS.
AREAS AFFECTED AND TIMING:
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN AREAS ALONG AND
WEST OF A LINE FROM ROLLA TO GROVESPRING TO SHELL KNOB TONIGHT.
THE GREATEST COVERAGE OF THUNDERSTORMS WILL BE ACROSS EXTREME
SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. HEAVY RAINFALL AND
FLASH FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA THROUGH
TONIGHT.
DISCUSSION:
SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG A COLD FRONT...
LOCATED JUST TO THE NORTHWEST OF THE OUTLOOK AREA. THE ATMOSPHERE
OVER EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI HAS
BECOME UNSTABLE DUE TO THE COMBINATION OF HIGH MOISTURE AND
DAYTIME HEATING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE
FRONT AND SLOWLY SPREAD EASTWARD INTO WESTERN PORTIONS OF THE
OUTLOOK AREA. THE PRIMARY SEVERE WEATHER HAZARD WILL BE WIND GUSTS
IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND HEAVY
RAINFALL RESULTING IN LOCALIZED FLOODING.
HEADING INTO THE OVERNIGHT HOURS...THIS ACTIVITY WILL EVOLVE INTO
ANOTHER COMPLEX OF THUNDERSTORMS THAT WILL ONCE AGAIN MOVE
EASTWARD THROUGH THE AREA. A FEW SEVERE THUNDERSTORMS WILL REMAIN
POSSIBLE WITH THIS ACTIVITY...HOWEVER THE MAIN WEATHER HAZARD WILL
BE HEAVY RAINFALL AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PERIODS OF THUNDERSTORMS ARE EXPECTED FROM SUNDAY AFTERNOON THROUGH
MONDAY NIGHT. THE PRIMARY HAZARD FROM THESE STORMS WILL BE LOCALLY
HEAVY RAINFALL. ISOLATED DAMAGING WIND GUSTS WILL BE POSSIBLE...
BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHEAST KANSAS
AND WESTERN MISSOURI THROUGH THE LATE EVENING HOURS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
JAS
In the hours before
Special weather statement, Aug 26, 2:31 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT SAT AUG 26 2006
KSZ073-097-101-MOZ066-077-088-093-101-262145-
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE...
NEOSHO...ANDERSON...PINEVILLE
331 PM CDT SAT AUG 26 2006
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
752 IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
AREAS
IN KANSAS THIS WATCH INCLUDES 3 COUNTIES
IN SOUTHEAST KANSAS
BOURBON CHEROKEE CRAWFORD
IN MISSOURI THIS WATCH INCLUDES 5 COUNTIES
IN SOUTHWEST MISSOURI
BARTON JASPER MCDONALD
NEWTON VERNON
THIS INCLUDES THE CITIES OF...ANDERSON...BAXTER SPRINGS...
CARTHAGE...COLUMBUS...FORT SCOTT...JOPLIN...LAMAR...NEOSHO...
NEVADA...PINEVILLE AND PITTSBURG.
WFO SGF
Local storm report, Aug 26, 7:12 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT SAT AUG 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 4 SE COLUMBUS 37.13N 94.79W
08/26/2006 CHEROKEE KS LAW ENFORCEMENT
POWER LINE DOWN ON UNION CHAPEL ROAD BETWEEN COLUMBUS AND
GALENA. FIRE DEPARTMENT IS RESPONDING AT THIS TIME.
&&
GCLAYCOMThunderstorm Wind, Cherokee
- When
- August 26, 7:42 PM CST
- Where
- Cherokee County, Columbus
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.167, -94.833
Severe thunderstorm wind gusts downed several large trees in Columbus. A few streets were blocked from the downed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 26, 20061 death · 1 event
- Flash Flood and Hail in Colorado, August 26, 20063 injured · $1.0 million · 1 in hail · 9 events
- Lightning Strikes in Michigan, August 26, 20061 injured · $503,000 · 4 events
- Damaging Winds and Lightning Strike in West Virginia, August 26, 2006$542,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Texas, August 26, 2006$230,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, August 26, 2006$113,000 · 1 in hail · 21 events
- Lightning Strike in Missouri, August 26, 20061 injured · $25,000 · 1 event
- Hail and Damaging Winds in Virginia, August 26, 2006$29,000 · 50 kt wind · 4 events
- Tornado in Colorado, August 26, 2006F1 · 1 event
- Lightning Strike in Missouri, August 26, 2006$25,000 · 1 event
- Lightning Strike in New Jersey, August 26, 2006$25,000 · 1 event
- Flash Flood and Hail in Oklahoma, August 26 to 27, 2006$6,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532645.